Overdose spike prompts reminder about free naloxone kits

Naloxone kits are available at the Trumbull County Health Department

Checking out the contents of a Project DAWN kit. The kits can prevent death from a heroin overdose. Sept. 21, 2015

WARREN, Ohio (WYTV) –  With the latest spike in overdoses in Trumbull County, the Trumbull County Health Department is reminding residents they can arm themselves with the lifesaving anti-overdose drug naloxone.

The program is called Project Dawn and provides residents with information, training and the drug naloxone to be used if encounter anyone who has overdosed on opiates.

Naloxone kits are available at the Trumbull County Health Department and contain the drug and information on how and when to use it. Anyone picking up a kit must watch a training video about administering the drug and how to detect if someone has overdosed, but everyone gets hands-on instruction, too.

“Once the video is over, we take the kit apart for them, we open it up, we show them how they would need to set it up. We go through the process with them – every single step,” said Kathy Parrilla, Trumbull County Health Department. “They then fill out a little paperwork and they are registered here for having training and when they leave, they have everything they would need to save a life.”

While the kit comes with a syringe to inject naloxone, the most common way for non-medical personnel to use it is with a nasal applicator.

“Each one of these is two doses – one milligram up each side of the nose. They would wait about three to five minutes and if there is no response, they would use the second one,” Parilla said.

Parilla said most people picking up the kits are the family of loved ones who are using drugs.

In 2015, the Trumbull County Health Department handed out 96 kits. In 2016, that number jumped to 233.

Police, fire and EMS crews have the naloxone kits on hand and most recently Trumbull County Children Services has been supplied with the drug. In 2016, emergency crews revived 130 people with naloxone.